Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Blacksburg, VA

May 10, 20184 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2018, 2:01 PM EDT for 4 counties in Virginia. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2018, 2:01 PM EDT (18:01 UTC)
Expired
May 10, 2018, 2:45 PM EDT
In force
44 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 2:15 PM EDTHAIL 0.5Big Island, VAPEA TO DIME SIZE HAIL REPORTED IN BIG ISLAND.
May 10, 2:20 PM EDTTSTM WND DMG3 W Glasgow, VAONE TREE DOWN NEAR THE INTERSECTION OF ROUTE 130 AND RANGER LANE
May 10, 2:25 PM EDTHAIL 0.884 Wnw Big Island, VAFELL ON GOFF MOUNTAIN ROAD.
May 10, 2:50 PM EDTHAIL 1Amherst, VAHAIL FALLING AT 911 DISPATCH CENTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:14 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WUUS51 KRNK 101801
SVRRNK
VAC009-019-023-163-101845-
/O.NEW.KRNK.SV.W.0020.180510T1801Z-180510T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
201 PM EDT THU MAY 10 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Southwestern Rockbridge County in west central Virginia...
  Amherst County in central Virginia...
  Northeastern Bedford County in south central Virginia...
  East central Botetourt County in west central Virginia...

* Until 245 PM EDT

* At 201 PM EDT, a severe thunderstorm was located over Arcadia,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Amherst...
  Buchanan...
  Glasgow...
  Forks Of Buffalo...
  and Clifford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3771 7906 3770 7899 3748 7895 3751 7974
      3759 7979 3773 7907
TIME...MOT...LOC 1801Z 262DEG 40KT 3755 7965 

HAIL...1.00IN
WIND...60MPH
 
$$

WP
2 follow-up statements
570 
WWUS51 KRNK 101822
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
222 PM EDT THU MAY 10 2018

VAC023-101831-
/O.CAN.KRNK.SV.W.0020.000000T0000Z-180510T1845Z/
Botetourt VA-
222 PM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
EAST CENTRAL BOTETOURT COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 700 PM EDT for
central, south central and west central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3771 7906 3770 7899 3748 7895 3751 7950
      3753 7950 3754 7952 3759 7954 3773 7907
TIME...MOT...LOC 1821Z 262DEG 40KT 3758 7936 

$$

VAC009-019-163-101845-
/O.CON.KRNK.SV.W.0020.000000T0000Z-180510T1845Z/
Rockbridge VA-Amherst VA-Bedford VA-
222 PM EDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR
SOUTH CENTRAL ROCKBRIDGE...AMHERST AND NORTHEASTERN BEDFORD
COUNTIES...

At 221 PM EDT, a severe thunderstorm was located over Snowden, moving
east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Amherst...
Forks Of Buffalo...
Clifford...
Big Island...
and Snowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3771 7906 3770 7899 3748 7895 3751 7950
      3753 7950 3754 7952 3759 7954 3773 7907
TIME...MOT...LOC 1821Z 262DEG 40KT 3758 7936 

HAIL...1.25IN
WIND...60MPH
 
$$

WP
990 
WWUS51 KRNK 101832
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT THU MAY 10 2018

VAC019-163-101839-
/O.CAN.KRNK.SV.W.0020.000000T0000Z-180510T1845Z/
Rockbridge VA-Bedford VA-
232 PM EDT THU MAY 10 2018

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTH CENTRAL ROCKBRIDGE AND NORTHEASTERN BEDFORD COUNTIES IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.  Therefore, the warning has been cancelled.

However, another severe thunderstorm is located 5 miles north of 
Bedford, and that severe thunderstorm warning continues until 315pm. 

A severe thunderstorm watch remains in effect until 700 PM EDT for 
central, south central and west central Virginia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3771 7906 3770 7901 3770 7899 3748 7895
      3752 7934 3755 7937 3759 7938 3760 7940
      3773 7907
TIME...MOT...LOC 1829Z 262DEG 39KT 3760 7919 

$$

VAC009-101845-
/O.CON.KRNK.SV.W.0020.000000T0000Z-180510T1845Z/
Amherst VA-
232 PM EDT THU MAY 10 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR
CENTRAL AMHERST COUNTY...

At 229 PM EDT, a severe thunderstorm was located near Pleasant View,
moving east at 45 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Amherst...
Forks Of Buffalo...
Clifford...
Pleasant View...
and Falconerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3771 7906 3770 7901 3770 7899 3748 7895
      3752 7934 3755 7937 3759 7938 3760 7940
      3773 7907
TIME...MOT...LOC 1829Z 262DEG 39KT 3760 7919 

HAIL...1.25IN
WIND...60MPH
 
$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 10:05 AM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 10, 10:05 AM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1005 AM EDT Thu May 10 2018

.SYNOPSIS...
A cold front will approach from the northwest today before
crossing the region this evening into early tonight. High
pressure following the front will bring mainly dry and warmer
weather into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1000 AM EDT Thursday...

Modified 12Z RNK sounding matches well with NAM Bufkit
depiction of conditions this afternoon and shows CAPE values
generally in the 1000-1500J/Kg range with perhaps some pools up
to 2000J/Kg across the piedmont. Shear is not overly impressive
with slackening 850mb winds moving over the region. The
combination of instability and some shear should be enough to
get some robust storms going today, with hodographs indicating
evolution into linear segments. Liking the meso model depictions
which have scattered activity moving through the mountains,
then developing in a linear fashion east of the Blue Ridge this
afternoon with a quick exit to the east early this evening.
DCAPE values and inverted-V model soundings support severe wind
gusts and CAPE through the hail growth zone support potential
large hail. Believe the severe threat will be mainly east of
the Ridge when storms start to coalesce into lines, with some
strong/severe cells possible during initiation to the west
early.

Previous discussion...

Main concern continues with the overall severe threat this
afternoon as a weakening shortwave trough and its associated
surface cold front swing east through the region by late in the
day. Models again differ in how things evolve with possible
debris clouds/isolated showers far west this morning per lead
shortwave, and then some trend in jumping redeveloping deeper
convection out to the eastern portions of the region toward mid
afternoon per latest Nam. Other models including some short term
solutions remain much wetter with multiple convective bands
west that eventually gel into one main broken band across
eastern sections by late in the day. Overall instability per
heating and steep lapses/shear would support more organized
bands, while deep westerly flow/mixing of concern in seeing
downslope limit coverage until convection gets farther east.
Appears best support again mainly north with perhaps a trailing
vort axis helping coverage that could unzip into at least
northeast sections where will carry a short period of likely
pops per latest SWODY1 outlook. This in support of high forecast
DCAPES espcly eastern sections where seeing some forecast
backing of the winds later on that could result in strong winds
within any of the deeper cells or short line segments.

Otherwise think overall wetter solutions overdone with idea of
western showers fading this morning before redeveloping east
this afternoon where a broken fast moving line could emerge around
20-22Z in the LYH- DAN corridor and points east. Will be quite
warm and breezy given the strong jet just off the surface and
heating that should push highs well into the 70s mountains and
80s Piedmont espcly given warmth aloft.

Any convection should quickly exit the southeast this evening
followed by clearing as the flow turns northwest and subsidence
works in behind the front overnight. Weak cool advection and
drying should allow for rather comfortable overnight lows with
50s to around 60 most spots.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 245 AM EDT Thursday...

This portion of the forecast will be dominated by a persistent upper
level high that will be parked over the SE US. Comparatively, a broad
upper level trough/low will be situated over the James Bay region of
Canada. A nearly stationary west-east baroclinic zone will establish
itself between the two, between roughly 40-45 N latitude. The
overall trend will be one of a warming atmosphere over our region
with organized precipitation remaining to our north.

While the bulk of the precipitation will be north of the area,
chances are not going to be zero. On Friday, as the upper high
becomes established, a pseudo warm front will lift north and clip
mainly western sections of the area, yielding some scattered light
precipitation.

Other precipitation during this period will be confined to primarily
the Northern Mountains of North Carolina where some higher dew point
air will pool along the higher terrain, and with differential
heating allow for some isolated afternoon showers/storms. Finally,
we will need to watch the northern reaches of the region where
scattered showers on the southern extent of the baroclinic zone may
clip the far northern parts of the forecast area.

Temperatures will trend warmer each day. By the weekend, highs
across the mountains in the low to mid 80s will be common with
upper 80s to around 90 expected across the Piedmont. Lows across the
mountains will be in the upper 50s to around 60 with lower 60s
across the Piedmont.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 325 PM EDT Wednesday...

The upper pattern will be trending to a split flow regime with a
southern stream trof associated with a tropical surface low developing
over the southeast by midweek. This will make for humid conditions with
a bit of a cooling trend, though temperatures will still remain above
normal through Wednesday.

A frontal boundary will sink into the region from the north by
Monday, then wash out just to our south. An influx of tropical
moisture will then start moving up form the Gulf by Tuesday. This
will give us steadily increasing chances for showers and
thunderstorms through the first part of next week.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 700 AM EDT Thursday...

Initial cluster of convection now sliding past the KLWB
vicinity should exit to the northeast shortly so will only carry
a VCSH mention there at worst early on. Otherwise mainly VFR to
start under mostly mid deck canopy and without any vsby
restrictions due to fog or showers for now.

The weakening cold front to the northwest will push east into
the area later Thursday preceded by additional bands of showers
and storms. Appears most activity will either be ongoing over
the mountains during the late morning or tend to develop heading
out toward the Blue Ridge by early afternoon. Then appears at
least a broken line of convection will strengthen and elongate
while pushing east of the mountains during mid/late afternoon
with some of this affecting KLYH/KDAN. However models remain
uncertain to initial coverage mountains and organization out
east so will run with mainly a VCSH/VCTS scenario most spots and
TEMPO in a brief period of sub-VFR across eastern locations
where higher confidence exists for thunder. Otherwise will see
westerly winds ramp up with mixing ahead of the front resulting
in gusts likely in the 20-25 kt range espcly mountains from mid
morning into this afternoon.

Low confidence remains in timing/coverage for shower and
thunderstorm activity this afternoon given uncertainty with
overall organization within a strong west wind regime. However
any convective activity that develops or advects over a TAF
location will bring the possibility for brief sub- VFR
conditions.

.Extended Aviation Discussion...

Predominant VFR returns behind the front Thursday night and Friday
and continues through much of the weekend as high pressure
strengthens across the region. Reminiscent of a summer-like
pattern, slight chances for isolated afternoon showers and
thunderstorms will exist this weekend. Additional showers and
storms may make for another round of sub-VFR on Monday pending
exactly how far south the next front makes it.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH/JR
NEAR TERM...MBS/JR
SHORT TERM...DS
LONG TERM...MBS
AVIATION...JH/JR/RCS
Hazardous weather outlook, May 10, 4:04 AM EDT, 9 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
404 AM EDT Thu May 10 2018

VAZ034-035-045>047-059-110815-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte-
404 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

There is a slight risk for severe thunderstorms this afternoon into
early evening as a band or two of fast moving storms cross the
region. Damaging winds will be the primary threat with isolated large
hail also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

NCZ001>006-018>020-VAZ007-009>020-022>024-032-033-043-044-058-
WVZ042>044-507-508-110815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Henry-Pittsylvania-Halifax-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
404 AM EDT Thu May 10 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms containing damaging winds and large
hail will be possible especially this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 10, 1:25 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
125 PM EDT THU MAY 10 2018

VAZ023-024-034-035-101800-
Botetourt-Amherst-Bedford-Rockbridge-
125 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTH CENTRAL ROCKBRIDGE...CENTRAL AMHERST...NORTHEASTERN BEDFORD AND
EAST CENTRAL BOTETOURT COUNTIES...

Until 200 PM EDT

At 125 PM EDT, a strong thunderstorm was located near Sedalia, moving
east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Amherst...
Big Island...
Clifford...
Coleman Falls...
and Arcadia.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3747 7904 3746 7961 3757 7966 3770 7904
TIME...MOT...LOC 1725Z 264DEG 33KT 3753 7949

WP
Local storm report, May 10, 1:30 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
130 PM EDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             HILLSVILLE              36.77N 80.73W
05/10/2018  E0.75 INCH       CARROLL            VA   STORM CHASER

            DIME SIZE HAIL RPEORTED IN HILLSVILLE

&&

MBS
Special weather statement, May 10, 1:33 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
133 PM EDT THU MAY 10 2018

VAZ018-023-101800-
Botetourt-Craig-
133 PM EDT THU MAY 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
EASTERN CRAIG AND CENTRAL BOTETOURT COUNTIES...

Until 200 PM EDT

At 133 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Oriskany to Abbott. Movement was
east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Buchanan...
Troutville...
New Castle...
Sinking Creek...
and Fincastle.

LAT...LON 3760 7958 3741 7983 3740 8005 3742 8008
      3740 8012 3739 8030 3761 8009
TIME...MOT...LOC 1733Z 267DEG 28KT 3757 7996 3743 8018

WP
Special weather statement, May 10, 1:45 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
145 PM EDT THU MAY 10 2018

VAZ024-035-101815-
Amherst-Rockbridge-
145 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN ROCKBRIDGE AND NORTHERN AMHERST COUNTIES AND THE CITY OF
BUENA VISTA...

Until 215 PM EDT

At 145 PM EDT, a strong thunderstorm was located over Pleasant View,
moving east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lexington...
Buena Vista...
Glasgow...
Forks Of Buffalo...
and Clifford.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3782 7919 3782 7916 3781 7917 3781 7914
      3778 7911 3779 7909 3778 7907 3772 7907
      3770 7903 3770 7899 3765 7896 3760 7943
      3762 7944 3761 7946 3777 7955 3778 7946
      3777 7945 3778 7943
TIME...MOT...LOC 1745Z 266DEG 31KT 3765 7926

WP
Special weather statement, May 10, 1:48 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
148 PM EDT THU MAY 10 2018

VAZ007-101830-
Tazewell-
148 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
TAZEWELL COUNTY...

Until 230 PM EDT

At 148 PM EDT, a strong thunderstorm was located over Glen Burke,
moving east at 35 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Richlands...
Bluefield...
Tazewell...
Cedar Bluff...
and Burkes Garden.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3716 8187 3717 8187 3720 8176 3724 8174
      3720 8168 3721 8156 3724 8151 3725 8150
      3727 8142 3731 8140 3732 8134 3726 8127
      3717 8129 3715 8133 3713 8130 3707 8132
      3706 8134 3708 8185 3714 8190
TIME...MOT...LOC 1748Z 266DEG 31KT 3714 8182

WP
Special weather statement, May 10, 1:58 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
158 PM EDT THU MAY 10 2018

VAZ034-035-045-101830-
Amherst-Campbell-Bedford-
158 PM EDT THU MAY 10 2018

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL CAMPBELL...SOUTHWESTERN AMHERST...AND NORTHERN BEDFORD
COUNTIES AND THE CITY OF LYNCHBURG...

Until 230 PM EDT

At 158 PM EDT, a strong thunderstorm was located near Peaks Of Otter
Summit, moving east at 40 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Lynchburg...
Bedford...
Forest...
Coleman Falls...
and Madison Heights.

This includes The following Location Liberty University.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3733 7901 3736 7969 3743 7975 3746 7963
      3746 7961 3745 7959 3747 7958 3758 7909
TIME...MOT...LOC 1758Z 259DEG 35KT 3742 7953

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 11:46 AM EDTSpecial Weather StatementRNKBath59 min
May 10, 12:03 PM EDTSpecial Weather StatementRNKCity of Covington57 min
May 10, 12:45 PM EDTSpecial Weather StatementRNKBath30 min
May 10, 1:24 PM EDTSpecial Weather StatementRNKCarroll36 min
May 10, 1:25 PM EDTSpecial Weather StatementRNKAmherst35 min
May 10, 1:33 PM EDTSpecial Weather StatementRNKBotetourt27 min
May 10, 1:45 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista30 min
May 10, 1:48 PM EDTSpecial Weather StatementRNKTazewell42 min
May 10, 1:58 PM EDTSpecial Weather StatementRNKCity of Lynchburg32 min
May 10, 2:16 PM EDTSpecial Weather StatementRNKPatrick59 min
May 10, 2:18 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, Rockbridge, City of Buena Vista94 min
May 10, 2:18 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Campbell, City of Lynchburg57 min
May 10, 2:35 PM EDTSevere Thunderstorm WarningRNKPatrick55 min
May 10, 2:40 PM EDTSevere Thunderstorm WarningRNKAmherst, Buckingham65 min
May 10, 2:46 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham59 min
May 10, 2:52 PM EDTAreal Flood AdvisoryRNKAmherst, Bedford, City of Lynchburg53 min
May 10, 2:52 PM EDTSpecial Weather StatementRNKCarroll53 min
May 10, 3:14 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville46 min
May 10, 3:25 PM EDTSpecial Weather StatementRNKGiles, Roanoke35 min
May 10, 3:29 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, Pittsylvania, City of Danville, City of Martinsville61 min
May 10, 3:35 PM EDTSpecial Weather StatementRNKCampbell55 min
May 10, 3:38 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham26 min
May 10, 3:42 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte63 min
May 10, 3:53 PM EDTSpecial Weather StatementRNKCity of Salem52 min
May 10, 3:57 PM EDTAreal Flood AdvisoryRNKAppomattox, Campbell, Charlotte63 min
May 10, 4:23 PM EDTSpecial Weather StatementRNKFranklin37 min
May 10, 4:27 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania, City of Danville48 min
May 10, 4:57 PM EDTSpecial Weather StatementRNKBedford, City of Lynchburg48 min
May 10, 5:02 PM EDTSpecial Weather StatementRNKCampbell43 min
May 10, 5:16 PM EDTSpecial Weather StatementRNKSmyth44 min
May 10, 6:03 PM EDTSpecial Weather StatementRNKGrayson, Smyth42 min
May 10, 6:12 PM EDTSpecial Weather StatementRNKBotetourt48 min
May 10, 6:23 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge36 min
May 10, 6:49 PM EDTSpecial Weather StatementRNKFloyd41 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.